Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Mobile, AL

March 7, 1998Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 7, 1998, 5:23 AM CST for Perry County, Wayne County, Mississippi. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 1998, 5:23 AM CST (11:23 UTC)
Expired
Mar 7, 1998, 6:25 AM CST
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 6:00 AM CSTHail 0.75Mulberry, MSDime size hail was reported near Mulberry.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS1 KMOB 071120 RRA
SVRMOB
MSC111-153-071225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CST SAT MAR 7 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN MISSISSIPPI

   ...PERRY COUNTY
   ...WAYNE COUNTY

AT 520 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 9 MILES WEST OF RICHTON MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  CLARA AT 535 AM CST
  WAYNESBORO AT 540 AM CST
  STATE LINE AT 540 AM CST
  BUCKATUNNA AT 545 AM CST

GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM...AND LARGE HAIL
WILL CONTINUE TO BE THE MAIN THREAT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:22 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 7, 3:22 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
322 AM CST SAT MAR 7 1998

POTENT SFC-H5 SYSTEM CURRENTLY NEAR THE 4 CORNERS AREA WILL GENERATE
WIDESPREAD PRECIP THROUGH THIS FORECAST PERIOD UNTIL COLD FRONT MOVES
THROUGH CWA SUN AFT. STRENGTH OF THIS SYSTEM JUSTIFIES CATEGORICAL
POPS AT LEAST THROUGH TONIGHT WITH THIS FORECAST CONCENTRATING MORE
ON TIMING AND LOCATION OF SEVERE WEATHER. EXPECT BULK OF PRECIP
ACTIVITY TO SHIFT EASTWARD TODAY WITH MID LEVEL S/WAVE SEEN IN WV
LOOP.  SCT MORNING SHRA/TSTM ACTIVITY BECOMES NUMEROUS THIS AFT
ACROSS CWA AS STRONGLY DIFFLUENT H3 FLOW IS PLACED OVER CWA WITH CWA
IN LEFT EXIT REGION OF H3 110+ JET AND WITH AXIS OF 45-50 KT H85 JET
EDGING INTO COASTAL COUNTIES BY 00Z SUN.  FOR TODAY...EXPECT GREATEST
SEVERE THREAT TO BE GENERALLY OVER THE COASTAL COUNTIES WHERE BEST LL
SHEAR PROFILES WITH EXIST WITH BEST INSTABILITY...BUT WILL MENTION IN
ALL ZONES CONSIDERING GENERAL STRENGTH OF SYSTEM.  FOR
TONIGHT...EXPECT MOST SEVERE WEATHER TO BE OVER EASTERN CWA IN REGION
OF H85 50-55 KT JET AXIS WITH CORRESPONDING INTENSE H85 MOISTURE
CONVERGENCE AND VERY FAVORABLE LL SHEAR. AGAIN...WILL MENTION SVR IN
ALL ZONES...BUT WILL WORD SVR ACTIVITY AS IN THE EVENING HOURS SINCE
DEEP UVV...H85 JET AXIS AND FAVORABLE SHEAR SHIFT QUICKLY EWD INTO S
CENTRAL AL BY 12Z SUN. FOR SUNDAY...COLD FRONT PUSHES THROUGH CWA
DURING THE DAY WITH VERY DIVERGENT H3 JET OVER CWA WITH DRY H7-5 AIR
PUNCHING IN AHEAD OF FRONT. WILL ADD SEVERE FOR SUN PER COORD WITH
BHM.  FFW FOR CWA TODAY PER COORD WITH BHM.

OVER THE MARINE AREA...WILL PUT SCA IN FOR ALL AREAS FOR TODAY AND
LIKELY CONTINUE THROUGH SUN WHEN COLD FRONT BEGINS TO ENTER WESTERN
COASTAL WATERS ON SUN AFT.  EXPECT GENERALLY NUMEROUS SHRA/TSRA TO
CONTINUE UNTIL FROPA.  WILL MENTION POSSIBLE SEVERE TSTMS AS WELL AS
TIDES ABOVE NORMAL WITH S/SE 15-25 KT FLOW.

MOB 71/64/69/42 ++62  PNS 70/66/71/47 ++73
DTS 70/67/72/54 ++83  EVR 70/62/70/49 ++74 29

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.